New Mexico, 2013

Tornado and Flash Flooding in New Mexico, September 18, 2013

September 18, 2013 · NWS ABQ · 7 events in 3 counties and zones

A weak upper level jet axis focused directly over central New Mexico interacted with abundant low level moisture entrenched over the region to produce scattered strong to severe thunderstorms. These storms were slow-moving and in many cases trained over the same areas repeatedly through the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level jet axis focused directly over central New Mexico interacted with abundant low level moisture entrenched over the region to produce scattered strong to severe thunderstorms. These storms were slow-moving and in many cases trained over the same areas repeatedly through the afternoon and early evening hours. Heavy rainfall with this convective activity fell on already saturated soil conditions and exacerbated flooding concerns after a historic week of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 18, 10:40 AM MST, 0 minutes earlier.

Area forecast discussion, Sep 18, 10:40 AM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1140 AM MDT WED SEP 18 2013

.AVIATION...
18Z TAF CYCLE
SATELLITE...RADAR IMAGERY AND LIGHTNING TRENDS POINT TOWARDS A
POTENT UPPER LEVEL WAVE AND MID LEVEL FRONTAL BAND PASSAGE TODAY.
THE MOST ACTIVE AREA WILL BE FOUND ACROSS THE NORTHWEST HALF
THROUGH THIS AFTERNOON AND THEN TRANSITION EASTWARD DURING THE
EVENING. WENT BULLISH FOR VCSH AND VCTS AND ASSOCIATED CB/S AT
MANY TERMINAL SITES. WENT WITH A TEMPO AT SAF WITH SOME MODERATE
VIS RESTRICTIONS AND GUSTIER WINDS. BUT CANT RULE OUT THAT AT ABQ
AND EVENTUALLY LVS AS THE DAY PROCEEDS. WILL DEFINITELY UPDATE
ONCE A CLEARER PICTURE OF THE STORM EFFECTS COMES INTO VIEW. GUSTY
OUTFLOW WINDS AND PAST MOVING STORMS WITH BRIEF MVFR CONDITIONS
WILL BE THE THREAT OF THE DAY. CANT RULE OUT CONVECTIVE GUSTS TO 50
KT IN THIS ENVIRONMENT ALTHOUGH WENT LIGHTER IN THE TERMINAL
FORECASTS. FOLLOWING THE DISTURBANCE PASSAGE...A BRIEF BREAK COULD
CREATE ADDITIONAL LOW CIGS/VIS RESTRICTIONS ACROSS EASTERN AND
CENTRAL AREAS. THE HIGH MOUNTAIN BASINS ARE SUSCEPTIBLE BUT ALSO
THINKING PORTIONS OF THE EASTERN PLAINS LIKE WHAT WAS OBSERVED
EARLIER THIS MORNING. WILL BE WATCHING ROW CLOSELY TONIGHT.

50

&&

.PREV DISCUSSION...330 AM MDT WED SEP 18 2013...
DESPITE DRY AIR VERY DRY AIR IN THE MID AND UPPER LEVELS OF THE
ATMOSPHERE...PER THE LATEST WATER VAPOR SATELLITE IMAGERY...RICH
LOW LAYER MOISTURE IS HANGING-ON ACROSS OUR AREA. AT 09Z...SURFACE
DEWPOINT TEMPERATURES ARE GENERALLY IN THE 50S TO LOWER 60S. THE
12Z KABQ SOUNDING SHOWED A PWAT OF 0.85 INCH. SO..PLENTY OF
MOISTURE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY AFTER A LITTLE
DAYTIME HEATING. HIGHS TODAY ARE FORECAST A COUPLE DEGREES WARMER
THAN YESTERDAY...WHICH WILL HELP TO DESTABILIZE THE ATMOSPHERE.
700-500MB LAPSE RATES WONT BE TOO IMPRESSIVE FOR MOST OF OUR
AREA...BUT ACROSS THE NORTHERN MOUNTAINS CLOSER TO THE UPPER LEVEL
TROUGH PASSING THROUGH THE ROCKIES...LAPSE RATES WILL BE
SUFFICIENT FOR HAIL PRODUCING THUNDERSTORMS. STORMS WILL BE
MOVING AT 20 TO 25 MPH ACROSS THE NORTH TODAY...WHICH WILL HELP TO
LIMIT THE FLASH FLOOD THREAT...BUT WILL BE MOVING SLOWER ACROSS
THE SOUTH...CLOSER TO 10 MPH.

ANOTHER ROUND OF THUNDERSTORMS IS FORECAST THURSDAY...FAVORING THE
EASTERN PLAINS AND EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN...
ESPECIALLY THE NORTHEAST WITH A BACKDOOR FRONT GETTING INTO THE
MIX. THIS FRONT IS FORECAST TO PROGRESS SOUTHWEST THROUGH THE
CENTRAL MOUNTAIN CHAIN THURSDAY NIGHT WITH BREEZY TO WINDY EAST
CANYON WINDS DEVELOPING HERE IN THE MIDDLE RIO GRANDE VALLEY. THIS
FRONT WILL HELP TO RECHARGE MOISTURE WEST OF THE CENTRAL MOUNTAIN
CHAIN WITH BOTH THE 00Z GFS AND NAM SHOWING PWATS AT KABQ SURGING
BACK ABOVE NORMAL BY FRIDAY. MORE THUNDERSTORMS ARE EXPECTED
THROUGH THE WEEKEND AS RIDGING ALOFT IS REPLACED BY WESTERLIES.

BOTH THE 00Z GFS AND ECMWF SHOW INCREASING PRESSURE HEIGHTS EARLY
NEXT WEEK IN ADVANCE OF A POTENT EARLY SEASON WEST COAST TROUGH
WHICH MAY BE ON TRACK TO IMPACT NEW MEXICO TOWARD THE LATER HALF
OF THE WEEK.

11

.FIRE WEATHER...
A VERY WEAK WAVE IN THE WEST-SOUTHWEST FLOW ALOFT WILL COMBINE
COMBINE WITH RESIDUAL LOW LEVEL MOISTURE AND DAYTIME HEATING TO
GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
MOISTURE IS MUCH MORE SHALLOW COMPARED WITH LAST WEEK SO WIDESPREAD
HEAVY RAIN IS NOT ANTICIPATED. LEE TROUGH WILL KEEP THE EASTERN
PLAINS BREEZY TODAY. LATEST MODELS SLIGHTLY SLOWER WITH WEAK
BACKDOOR FRONT. NAM AND GFS NOW BRING THE FRONT THROUGH THE NE
PLAINS THURSDAY EVENING...AND THROUGH/OVER THE CENTRAL MOUNTAIN
CHAIN LATE FRIDAY MORNING. SHOWERS AND STORMS WILL FAVOR THE
CENTRAL MOUNTAIN CHAIN AS UPSLOPE EASTERLY FLOW REMAINS IN PLACE
THROUGH THE DAY FRIDAY. THE SOUTHWEST AND SOUTH-CENTRAL MOUNTAINS
FAVORED FOR ISOLATED ACTIVITY SATURDAY AS DRIER MID LEVEL AIR MOVES
INTO THE NORTH.

GFS AND ECMWF IN GOOD AGREEMENT THAT ANOTHER WEAK WAVE WILL SLIDE
THROUGH THE NORTHERN HALF OF NM SUNDAY. SCATTERED CONVECTION IS
EXPECTED MAINLY NORTH OF INTERSTATE 40 DURING THE AFTERNOON AND
EVENING. A DRY ZONAL FLOW MOVES OVER THE STATE MONDAY AND
TUESDAY...AHEAD OF A LARGE...SEASONALLY DEEP UPPER LEVEL TROUGH
DROPPING SOUTHWARD THROUGH THE GREAT BASIN TOWARD MIDWEEK. GFS AND
ECMWF BOTH INTERESTINGLY HINT THAT THE STRONG SOUTHERLY FLOW AHEAD
OF THIS FEATURE MAY TAP DEEP SUBTROPICAL MOISTURE AS THE UPPER
TROUGH/LOW STALLS OVER THE SOUTHERN GREAT BASIN.

VENT RATES WILL BE GOOD TO VERY GOOD WITH THE MODERATE WEST-SW FLOW
ALOFT TODAY...TRENDING DOWN FOR THURSDAY AND FRIDAY...THEN BACK
UP FOR THE WEEKEND.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 18, 4:15 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
515 AM MDT WED SEP 18 2013

NMZ501>540-191200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
515 AM MDT WED SEP 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND EVENING THUNDERSTORMS MAY BECOME STRONG AND PRODUCE
FREQUENT LIGHTNING...SMALL HAIL AND BRIEF HEAVY DOWNPOURS...MAINLY
ACROSS THE WEST CENTRAL AND NORTHERN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG STORMS ARE POSSIBLE ACROSS THE NORTHEAST HIGHLANDS
AND NORTHEAST PLAINS LATE THURSDAY ALONG A BACKDOOR COLD FRONT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

11

In the hours before

Special weather statement, Sep 18, 9:07 AM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1007 AM MDT WED SEP 18 2013

NMZ503-510-181645-
FAR NORTHWEST HIGHLANDS-SAN JUAN MOUNTAINS-
1007 AM MDT WED SEP 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RIO ARRIBA COUNTY
THROUGH 1045 AM MDT...

AT 1000 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES EAST OF NAVAJO LAKE STATE PARK...OR
ABOUT 17 MILES EAST OF NAVAJO DAM...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...DULCE AND LUMBERTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3678 10683 3674 10733 3696 10740 3702 10725
      3701 10691
TIME...MOT...LOC 1607Z 253DEG 20KT 3686 10726

SHY
Special weather statement, Sep 18, 9:45 AM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1045 AM MDT WED SEP 18 2013

NMZ503-510-181730-
FAR NORTHWEST HIGHLANDS-SAN JUAN MOUNTAINS-
1045 AM MDT WED SEP 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RIO ARRIBA COUNTY
THROUGH 1130 AM MDT...

AT 1042 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF DULCE...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...CHAMA...BRAZOS AND MONERO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3674 10650 3671 10699 3689 10704 3701 10671
      3701 10659
TIME...MOT...LOC 1645Z 257DEG 19KT 3682 10691

SHY
Special weather statement, Sep 18, 10:18 AM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1118 AM MDT WED SEP 18 2013

NMZ510-511-181800-
JEMEZ MOUNTAINS-SAN JUAN MOUNTAINS-
1118 AM MDT WED SEP 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY THROUGH
NOON MDT...

AT 1112 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EL VADO...OR ABOUT 15 MILES SOUTHWEST OF
TIERRA AMARILLA...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...TIERRA AMARILLA...ENSENADA...
CANJILON...LA PUENTE AND CEBOLLA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3679 10643 3640 10629 3638 10679 3660 10687
TIME...MOT...LOC 1718Z 252DEG 16KT 3655 10671

SHY
Special weather statement, Sep 18, 10:39 AM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1139 AM MDT WED SEP 18 2013

NMZ506-507-181830-
WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
1139 AM MDT WED SEP 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCKINLEY AND
NORTHERN CIBOLA COUNTIES THROUGH 1230 PM MDT...

AT 1136 AM MDT...LOCAL LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM
NEAR MILAN...OR ABOUT 6 MILES WEST OF GRANTS...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...GRANTS...MILAN AND SAN RAFAEL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3531 10779 3501 10775 3507 10801 3526 10803
TIME...MOT...LOC 1739Z 267DEG 15KT 3517 10794

The radar

The Albuquerque radar (KABX), 183 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Rio Arriba

When
September 18, 10:40 AM MST to 10:45 AM MST
Where
Rio Arriba County, 7.19 mi WSW of Dulce Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.790, -107.000

Hail, San Juan

When
September 18, 12:44 PM MST to 1:05 PM MST
Where
San Juan County, 6.7 mi S of (Fmn)farmington Airport
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.644, -108.210

Large hail reported to have caused damage to a vehicle at Napi Headquarters south of Farmington. A funnel cloud and brief tornado also reported.

Tornado, San Juan

When
September 18, 12:44 PM MST to 12:49 PM MST
Where
San Juan County, 6.27 mi S of (Fmn)farmington Airport to 6.18 mi S of (Fmn)farmington Airport
Rating
EF0
Path length
0.15 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
36.651, -108.211

Video sent in from observer showed a well-defined gustnado that briefly spun up into a landspout tornado for a few minutes.

Funnel Cloud, Lincoln

When
September 18, 12:45 PM MST to 12:50 PM MST
Where
Lincoln County, Ft Stanton
Reported by
Emergency Manager
Coordinates
33.500, -105.520

County EM relayed report of funnel cloud near Fort Stanton.

Flash Flood, Rio Arriba

When
September 18, 1:36 PM MST to 7:00 PM MST
Where
Rio Arriba County, 0.49 mi SSE of Chili to 0.93 mi NNE of Chili
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.093, -106.147

US 84 closed due to flash flooding between mile markers 197 and 204.

Flash Flood, Rio Arriba

When
September 18, 3:59 PM MST to 5:59 PM MST
Where
Rio Arriba County, 0.32 mi ENE of San Jose to 0.79 mi NNW of Chili
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.042, -106.095

Local broadcast media reported a home flooded near Chamita. Emergency management reported that a half dozen homes were filling up with water near US 84/285 due to flooding from the Rio Chama. A shelter was set up in Espanola.

Flash Flood, Lincoln

When
September 18, 6:15 PM MST to 7:15 PM MST
Where
Lincoln County, (4cr)corona to 5.08 mi SSW of (4cr)corona
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.250, -105.600

NM 247 closed between mile markers 0 and 48 due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyThe tornado archive for New Mexico, 2013Warnings in New Mexico, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469687, 469689, 469691, 469698, 469679, 469682, 469686.